Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Pueblo, CO

April 23, 2016Bent County, Kiowa County, Prowers County, Colorado

NWS Pueblo, CO issued this special weather statement at Apr 23, 2016, 8:13 PM MDT for Bent County, Kiowa County, Prowers County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2016, 8:13 PM MDT (02:13 UTC)
Expired
Apr 23, 2016, 9:15 PM MDT
In force
62 min
Issued by
NWS Pueblo, CO

Counties Bent County, CO, Kiowa County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 139 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
3519 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

559 
WWUS85 KPUB 240213
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
813 PM MDT SAT APR 23 2016
 
COZ095>098-240315-
LAMAR VICINITY/PROWERS COUNTY CO-EASTERN KIOWA COUNTY CO-
WESTERN KIOWA COUNTY CO-LAS ANIMAS VICINITY/BENT COUNTY CO-
813 PM MDT SAT APR 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PROWERS...EASTERN KIOWA
AND NORTHEASTERN BENT COUNTIES UNTIL 915 PM MDT...

AT 812 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES NORTH OF EADS TO NEAR HASTY. MOVEMENT
WAS EAST AT 85 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LAMAR...HOLLY...EADS...GRANADA...WILEY...SHERIDAN LAKE...HARTMAN...BRISTOL...
SWEETWATER RESERVOIR...NEEGRONDA RESERVOIR...TOWNER...QUEENS RESERVOIR...
NEEOSHE RESERVOIR...BRANDON...MCCLAVE...CHIVINGTON...HASTY...JOHN MARTIN
RESERVOIR AND CADDOA.

LAT...LON 3793 10314 3862 10277 3861 10205 3788 10204
TIME...MOT...LOC 0212Z 265DEG 73KT 3860 10274 3811 10301 

$$

LW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Apr 23, 6:45 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 23, 6:45 PM MDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
645 PM MDT SAT APR 23 2016

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 313 PM MDT SAT APR 23 2016

CURRENTLY...

RATHER POTENT SHORTWAVE WAS BEGINNING TO AFFECT OUR WEATHER. THIS
SHORT WAVE WAS LOCATED ALONG THE ID/NV/UT BORDER AND WAS ROTATING
QUITE NICELY IN THE WAT VAP SAT PIX IMGY. A RATHER IMPRESSIVE WIDE
BAND OF SHOWERS AND STORMS OVER W COLO WERE ASSOCIATED WITH THIS
SHORTWAVE. ADDITIONALLY...IT WAS RATHER QUITE WINDY OVER THE W SLOPE
AS WX STATIONS IN THE VALLEYS WERE GUSTING TO 35 TO ~50 KTS. OVER
OUR REGION QUITE A BIT OF HIGH CLOUDS WERE NOTED...AND THE SFC
WINDS WERE RAMPING UP..AS QUITE A FEW STATIONS OVER THE PLAINS
WERE GUSTING IN TH 20-30 KT RANGE.

REST OF THIS AFTERNOON AND TONIGHT....

HRRR WANTS TO BRING TWO PIECES OF ENERGY ACROSS THE REGION DURING.
THE FIRST COMES THROUGH AOA 21-24 UTC AND THIS PIECE OF ENERGY IS
FCST TO FIRE A FEW -TSRA OVER THE FAR E PLAINS LATER THIS
AFTERNOON...MAINLY IN THE E KIOWA COUNTY REGION. WITH SOME CAPE AND
GUSTY SYNOPTIC SFC WINDS....CANT RULE OUT A MARGINAL SVR STORM. OVER
THE MTNS...SHOWERS AND STORMS WILL INCREASE ACROSS THE
CONTDVD...ESPECIALLY OVER THE C MTNS. MOST OTHER AREAS SHOULD BE
DRY...BUT WINDY AT TIMES.

A 2ND SHORT WAVE WILL COME THROUGH LATER TONIGHT...MAINLY IN THE 03-
06 TIME FRAME...AND THIS PIECE OF ENERGY IS FCST TO FIRE A ROUND OF
STORMS OVER THE E PLAINS...MAINLY E OF A LINE FROM KLHX TO KIM. CAPE
WILL BE LESS DUE TO LACK OF INSOLATION BUT FORCING WILL BE
STRONGER...SO ONCE AGAIN A MARGINAL SVR STORM CANT BE RULED OUT.

TOMORROW...

EXCEPT FOR SOME SHOWERS IN THE C MTNS...IT WILL BE DRY ACROSS THE
FCST AREA TOMORROW. TEMPS WILL BE A GOOD 4 TO 8F COOLER TOMORROW
THAN TODAY AS COOLER AIR MOVES INTO THE REGION. SKIES SHOULD BE
MOSTLY SUNNY AND IT WILL NOT BE AS WINDY AS IT IS TODAY. HIGHS
SHOULD MAINLY BE IN THE 70S ON THE PLAINS AND 60S IN THE VALLEYS.
\/HODANISH

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 313 PM MDT SAT APR 23 2016

FAIRLY ACTIVE WEATHER PATTERN FOR THE NEXT WORK WEEK ACROSS THE
STATE.

SUNDAY NIGHT THROUGH WEDNESDAY...SUNDAY NIGHT ONE UPPER LOW SYSTEM
WILL BE EXITING THE AREA...PROVIDING FOR DRY CONDITIONS THROUGH
MONDAY MORNING. THE NEXT INCOMING UPPER LEVEL SYSTEM WILL CROSS INTO
THE GREAT BASIN MONDAY MORNING...BRINGING SHOWERS TO THE CONTDVD BY
MIDDAY. THIS SYSTEM WILL LINGER OVER THE GREAT BASIN THROUGH
MONDAY...SLIDE ACROSS WYOMING ON TUESDAY...THEN EJECT TO THE EAST
ACROSS NEBRASKA AND THE DAKOTAS ON WEDNESDAY. THIS MORE NORTHERN
TRACK IS EXPECTED TO BRING SHOWERS AND ISOLATED THUNDERSTORMS TO THE
HIGHER TERRAIN AND PALMER DVD...BUT LITTLE FOR THE SE CORNER OF THE
STATE. CONVECTION IS FORECAST TO DIMINISH WED EVE. AS FOR
TEMPS...MAX TEMPS IN THE 60S AND 70S MON AND EVEN TUE WILL COOL BY
10-15 DEGREES FOR WED AS A COLD FRONT TUE EVE DROPS DOWN ACROSS THE
FORECAST AREA. BOTH MON AND TUE ARE POTENTIAL CRITICAL FIRE WEATHER
DAYS...DEPENDING ON MOVEMENT AND PLACEMENT OF THE UPPER LOW. STAY
TUNED.

THURSDAY THROUGH SATURDAY...ANOTHER UPPER LOW PRESSURE SYSTEM DROPS
DOWN ALONG CA LATE WED...SWINGS ACROSS SOUTHERN CA THU
MORNING...THEN TRACK SUP ACROSS THE DESERT SW AND COLORADO INTO SAT.
THE EC IS MUCH FARTHER SOUTH WITH THIS SYSTEM...WHICH WOULD
TRANSLATE TO SIGNIFICANTLY MORE PCPN FOR THE AREA STARTING THU EVE.
FOR NOW...STUCK FAIRLY CLOSE TO WHAT THE EXTENDED PROCEDURE PRODUCED
WHICH WOULD BE ISOLATED TO LOW END SCATTERED POPS FOR MOST
AREAS...AND MAX TEMPS IN THE 50S AND 60S. MOORE

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 313 PM MDT SAT APR 23 2016

VFR CONDITIONS EXPECTED DURING THE NEXT 24H AT ALL 3 TAF
SITES...KPUB...KALS AND KCOS. WINDS WILL BE A BIT GUSTY THIS
AFTERNOON...DECREASING EARLY THIS EVENING. WINDS WILL BE BREEZY FROM
A GENERAL WESTERLY COMPONENT TOMORROW AFTERNOON. STRONGEST WINDS
WILL OCCUR IN THE WIND PRONE AREAS (GAP FLOW AREAS) ON THE
PLAINS...(N PUEBLO COUNTY AND HUERFANO COUNTY)

&&

.FIRE WEATHER...
ISSUED AT 644 PM MDT SAT APR 23 2016

HAVE EXTENDED THE RED FLAG WARNING UNTIL 9 PM AS HUMIDITIES
REMAIN LOW OVER THE AREA...AND WINDS CONTINUE TO GUST OVER 30
KTS. CONDITIONS SHOULD IMPROVE LATER THIS EVE. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ228-230>233-
235.

&&

SHORT TERM...HODANISH
LONG TERM...MOORE
AVIATION...HODANISH
FIRE WEATHER...ROSE
Hazardous weather outlook, Apr 23, 11:02 AM MDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1102 AM MDT SAT APR 23 2016

COZ058>089-093>099-241715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1102 AM MDT SAT APR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP LATE
THIS MORNING AND LAST INTO EARLY EVENING OVER CROWLEY...BENT...OTERO...
LAS ANIMAS AND PUEBLO COUNTIES...AS GUSTY WINDS AND LOW RELATIVE
HUMIDITY VALUES DEVELOP OVER THESE LOCATIONS.

A WEATHER DISTURBANCE ROTATING INTO COLORADO LATER TODAY WILL BE
CAPABLE OF GENERATING ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. IN ADDITION...SOME
LIGHT SNOW ACCUMULATIONS WILL ALSO BE POSSIBLE OVER THE HIGH
MOUNTAIN PEAKS TONIGHT.

ALSO...ONE OR TWO STRONG TO MARGINALLY SEVERE THUNDERSTORMS...
CAPABLE OF PRODUCING HAIL AROUND ONE INCH IN DIAMETER AND WIND
GUSTS AROUND 60 MPH WILL BE POSSIBLE OVER FAR EASTERN PORTIONS OF
SOUTHEASTERN COLORADO...ESPECIALLY FROM LATE THIS AFTERNOON INTO
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE OVER AND NEAR THE MOUNTAINS MONDAY
AFTERNOON AND EVENING...AND MAY SPREAD TO PORTIONS OF THE
SOUTHEAST PLAINS MONDAY EVENING. TUESDAY AFTERNOON AND EVENING
THERE MAY BE ISOLATED TO SCATTERED THUNDERSTORMS FROM THE I-25
CORRIDOR AND WESTWARD. THE NEXT CHANCE FOR THUNDERSTORMS WILL
LIKELY BE ON FRIDAY...IN THE AFTERNOON AND EVENING HOURS...WITH
ISOLATED TO SCATTERED STORMS BEING POSSIBLE ACROSS THE FORECAST
AREA. THE MAIN STORM THREATS WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING AND WIND GUSTS AROUND 45 MPH...HOWEVER SOME OF THE
STRONGER STORMS MAY ALSO PRODUCE SMALL HAIL.

MONDAY THROUGH FRIDAY THERE WILL BE CHANCES FOR SNOW OVER THE
HIGHER MOUNTAIN AREAS...MAINLY DURING THE AFTERNOON AND EVENING
HOURS...AND THERE MAY BE SOME LIGHT ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND TONIGHT...ESPECIALLY OVER FAR EASTERN
PORTIONS OF COLORADO.

HODANISH

In the hours before

Special weather statement, Apr 23, 8:13 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
813 PM MDT SAT APR 23 2016

COZ095>098-240315-
LAMAR VICINITY/PROWERS COUNTY CO-EASTERN KIOWA COUNTY CO-
WESTERN KIOWA COUNTY CO-LAS ANIMAS VICINITY/BENT COUNTY CO-
813 PM MDT SAT APR 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PROWERS...EASTERN KIOWA
AND NORTHEASTERN BENT COUNTIES UNTIL 915 PM MDT...

AT 812 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES NORTH OF EADS TO NEAR HASTY. MOVEMENT
WAS EAST AT 85 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LAMAR...HOLLY...EADS...GRANADA...WILEY...SHERIDAN LAKE...HARTMAN...BRISTOL...
SWEETWATER RESERVOIR...NEEGRONDA RESERVOIR...TOWNER...QUEENS RESERVOIR...
NEEOSHE RESERVOIR...BRANDON...MCCLAVE...CHIVINGTON...HASTY...JOHN MARTIN
RESERVOIR AND CADDOA.

LAT...LON 3793 10314 3862 10277 3861 10205 3788 10204
TIME...MOT...LOC 0212Z 265DEG 73KT 3860 10274 3811 10301

LW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 8:20 PM MDTSpecial Weather StatementPUBBent, Kiowa, Prowers55 min
Apr 24, 4:07 AM MDTFire Weather WatchPUBFremont, Huerfano, Las Animas, Pueblo11 hr
Apr 24, 2:47 PM MDTRed Flag WarningPUBEl Paso, Fremont, Huerfano, Las Animas, Pueblo29 hr

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.